North Carolina, 2020

Damaging Winds in North Carolina, February 6, 2020

February 6, 2020 · NWS MHX · 2 events in 1 county or zone

A cold front moved through Eastern North Carolina on the morning of Friday February 7th. Ahead of the front, numerous showers and thunderstorms developed on the evening of Thursday February 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front moved through Eastern North Carolina on the morning of Friday February 7th. Ahead of the front, numerous showers and thunderstorms developed on the evening of Thursday February 6th. A few of these storms bowed out and produced wind damage in Havelock, NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 6, 8:43 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 6, 8:43 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
843 PM EST Thu Feb 6 2020

.SYNOPSIS...
A strong cold front will cross through tonight and move offshore by
Friday morning. High pressure will have a brief stint Friday before a
weak shortwave passes through late Saturday. High pressure will
rebuild into the area for early next week before more unsettled
weather possible by Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 815 PM Thu...Tornado Watch remains in effect for all of
MHX CWA through 1 AM. Latest radar imagery shows strong bowing
storms lifting ENE through Eastern NC. Instability has lessened
with loss of diurnal heating with MUCAPE around 500 J/Kg ahead
of this line however shear remains very strong around 60-70 kt.
Will continue to watch this convection for tornado and damaging
wind threat through early this evening as it moves into a more
favorable environment. Generally seeing stratiform rain behind
the heavier line, but HRRR shows another enhanced line as the
LLJ increases to aoa 70 kt ahead of approaching cold front as
the sfc low deepens as it moves newrd through the interior
Carolinas. Have seen 1-2" of rainfall and locally up to 3" where
cells have been training this evening. Still think any flash
flooding would be localized, and be mainly associated with the
main QLCS moving through. Gusty gradient winds will continue,
peaking tonight along the coast, with gusts reaching 45 to 50
mph for the coastal areas, namely downeast Carteret through the
OBX, where Wind Advisory continues.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 250 PM Thu...Cold front will push offshore Friday
morning, and bulk of precip assoc with front should be offshore
by daybreak with just low chc of lingering shra mainly cst and
north through late morning. Main story Fri will be gusty winds
due to tight pres grdnt and deep mixing. Expect WSW winds to
gust 40 to 45 mph inland and 45 to 55 mph coast. Issued Wind
Advisory for all counties beginning Fri morning. High temps will
be mild still, mostly in the low 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 230 AM Thu...Quiet weather expected thru early next week.
Unsettled weather will develop Tue as another front impacts the
region.

Saturday through Monday...Cooler and drier high pressure
returns for Sat with highs around 50. Temps then begin to
moderate Sun as SW winds return with highs around 60. Very warm
again by Monday with some inland sites reaching 70...60s for
the coast. This period will be mainly dry with just slight chc of
a shra Sat night as weak short wave passes to the N.

Tuesday and Wed...Rain chc increase Tue as next cold front
approaches and crosses Tue night...for now will keep pops in
chc range given uncertainty on timing. Looks like front will
push thru Wed with just very slight chc of shra. Cont mild with
highs Tue ahead of the front 65 to 70 inland...highs Wed in the
60s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 730 PM Thu...Line of strong storms moving across rtes
this evening with stratiform precip continuing behind the line.
Sub-VFR conditions expected much of the overnight, generally
MVFR, but dropping to LIFR in heavier showers. A period of
LLWS is likely tonight as well. The widespread precipitation is
forecast to end by 10Z Fri with VFR conditions following through
Fri. Gusty SSW winds with gusts to 40 kt will occur through
early Fri afternoon.

Long Term /Fri night through Tuesday/...
As of 100 PM Thu...VFR conditions are expected through Tue with
only slight chc of a shra Sat night, otherwise dry.

&&

.MARINE...
Short Term /through Friday/...
As of 830 PM Thu...Dangerous marine conditions will continue
across the waters through Friday. Latest obs show SSW winds
20-30 kt gusting to 35-45 kt across the outer waters with seas
4-6 ft north of Oregon Inlet and 7-12 ft south. Strong winds
will continue through Friday along with dangerous seas. Gale
Warnings continue for the waters with SSW winds 25-35 kt gusting
40-45 kt tonight, becoming more W/WSW Friday. Seas will build
to 10-20 ft, highest across the outer waters. Winds may briefly
diminish early Friday morning, but increase again dramatically
again Friday behind the front. Low water expected across the
Neuse, Pamlico, Pungo Rivers tonight into Friday.

Long Term /Fri night through Tuesday/...
As of 230 AM Wed...Winds become NW and diminish to 10 to 20 kts
later Fri night. On Sat winds become light as high pres builds
across. Seas will subside to 6 to 9 feet late Fri night and drop
to 3 to 5 ft later Sat. Light winds cont Sun with seas dropping
to 2 to 3 ft. SW winds return Mon as high pres moves offshore
with speeds increasing to 10 to 20 kts late and seas building to
3 to 5 ft.

&&

.HYDROLOGY...
As of 3 PM Thu...The combination of already high river levels,
and heavy rains across most of the state, will lead to the
possibility of minor river flooding on the main stem rivers
(Tar, Neuse, NE Cape Fear basins) by this weekend.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Thu...Coastal Flood Advisory conts for soundside
Outer Banks with minor inundation 1-2 ft agl. Strong southwest
winds will peak tonight. This may bring minor coastal flooding
across soundside locations of the northern Outer Banks and
Hatteras Island. Then gusty west to southwest winds will
continue through Friday night keeping water levels elevated
along soundside Hatteras Island. High Surf Advisory conts for
oceanside areas south of Rodanthe, with potential for minor
beach erosion and localized ocean overwash. Low water levels are
likely to occur on the Neuse River starting tonight and a Low
Water Advisory has been issued as water levels up to 2 ft below
normal expected thru Fri evening. Low water advisory continues
into Fri evening for Neuse, Tar, Pamlico and Pungo Rivers.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 1 AM EST Saturday for NCZ195-196-199-
     204-205.
     Wind Advisory from 8 AM to 7 PM EST Friday for NCZ029-044>047-
     079>081-090>092-094-193>195-198-199.
     Wind Advisory until 7 PM EST Friday for NCZ196-203>205.
     Coastal Flood Advisory until 1 AM EST Saturday for NCZ203-205.
MARINE...Low Water Advisory from 10 AM Friday to 1 AM EST Saturday for
     AMZ136.
     Gale Warning until 5 PM EST Friday for AMZ136-137.
     Low Water Advisory until 1 AM EST Saturday for AMZ137.
     Gale Warning until 7 PM EST Friday for AMZ131-135-150-230-231.
     Gale Warning until 11 PM EST Friday for AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/SK
SHORT TERM...CQD
LONG TERM...RF
AVIATION...JME/SK/TL
MARINE...RF/CQD/SK
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Feb 6, 4:26 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
426 PM EST Thu Feb 6 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-072130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
426 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are possible tonight ahead of a strong cold
front. There will also be a threat of heavy rainfall and minor
flooding, along with gusty winds associated with this system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Gusty winds will prevail on Friday with gusts of 45 to 50 mph
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-072130-
Hatteras Island-
426 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

Severe thunderstorms are possible tonight ahead of a strong cold
front. There will also be a threat of heavy rainfall and minor
flooding, along with gusty winds associated with this system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-072130-
Northern Outer Banks-
426 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.
   Coastal Flood Advisory.

Severe thunderstorms are possible tonight ahead of a strong cold
front. There will also be a threat of heavy rainfall and minor
flooding, along with gusty winds associated with this system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-072130-
East Carteret-Ocracoke Island-
426 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Surf Advisory.
   Wind Advisory.

Severe thunderstorms are possible tonight ahead of a strong cold
front. There will also be a threat of heavy rainfall and minor
flooding, along with gusty winds associated with this system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-072130-
West Carteret-Coastal Onslow-
426 PM EST Thu Feb 6 2020

...TORNADO WATCH 31 IN EFFECT UNTIL 1 AM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Surf Advisory.

Severe thunderstorms are possible tonight ahead of a strong cold
front. There will also be a threat of heavy rainfall and minor
flooding, along with gusty winds associated with this system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

Gusty winds will prevail on Friday with gusts of 40 to 45 mph
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 6, 7:17 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
717 PM EST Thu Feb 6 2020

NCZ090>092-198-070100-
Jones-Lenoir-Inland Onslow-Duplin-
717 PM EST Thu Feb 6 2020

...A SHOWER WILL AFFECT CENTRAL JONES...LENOIR...NORTHWESTERN ONSLOW
AND DUPLIN COUNTIES...

At 715 PM EST, a shower was located 9 miles north of Harrells, or 11
miles southwest of Warsaw, moving northeast at 65 mph.

Wind gusts of 50 to 55 mph are possible with this shower.

Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Phillips
Crossroads, Kornegay, Rose Hill, Richlands, Beulaville, Deep Run,
Bowdens, Cypress Creek, Beautancus, Comfort, Kenansville, Chinquapin,
Dawson, Potters Hill and Graingers.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3490 7815 3519 7816 3518 7808 3519 7802
      3517 7793 3515 7789 3518 7783 3537 7780
      3538 7770 3535 7767 3541 7753 3527 7743
      3523 7747 3516 7736 3504 7727 3471 7768
      3471 7798 3473 7801 3471 7813 3474 7820
TIME...MOT...LOC 0015Z 239DEG 57KT 3487 7821

CB
Special weather statement, Feb 6, 7:48 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
748 PM EST Thu Feb 6 2020

NCZ045-046-070115-
Washington-Tyrrell-
748 PM EST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTHERN TYRRELL
COUNTIES...

At 747 PM EST, a strong thunderstorm was located near Wenona, or 9
miles southeast of Plymouth, moving northeast at 75 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Plymouth, Alligator, Columbia, Woodley, Wenona, Hinson, Newfoundland,
Westover, Pleasant Grove, Scuppernong, Phelps Lake, Pungo Lake,
Mackeys, Roper, Creswell and Drummond Point.

A Tornado Watch remains in effect until 100 AM EST for eastern North
Carolina.

LAT...LON 3601 7593 3570 7647 3570 7675 3576 7682
      3579 7679 3581 7680 3601 7657 3601 7651
      3602 7647 3606 7643 3610 7601
TIME...MOT...LOC 0047Z 223DEG 67KT 3577 7662

mlee
Special weather statement, Feb 6, 8:05 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
805 PM EST Thu Feb 6 2020

NCZ080-090-092-094-193>196-198-199-070200-
Coastal Onslow-West Carteret-Jones-Beaufort-Inland Onslow-Northern
Craven-East Carteret-Pamlico-Duplin-Southern Craven-
805 PM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CRAVEN...
ONSLOW...SOUTHERN BEAUFORT...SOUTHEASTERN DUPLIN...WEST CENTRAL
CARTERET AND PAMLICO COUNTIES...

At 805 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Goose Creek State Park to near Maple
Hill. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jacksonville, New Bern, Havelock, Washington, Pumpkin Center, Piney
Green, New River Station, River Road, Half Moon, Camp Lejeune Center,
James City, Trent Woods, River Bend, Stella, Swansboro, Hubert, Cape
Carteret, Richlands, Blounts Creek and Maysville.

A Tornado Watch remains in effect until 100 AM EST for eastern North
Carolina.

LAT...LON 3469 7767 3472 7768 3472 7771 3554 7706
      3532 7643 3516 7643 3444 7735
TIME...MOT...LOC 0105Z 274DEG 23KT 3545 7697 3471 7762

CB
Special weather statement, Feb 6, 8:10 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
810 PM EST Thu Feb 6 2020

NCZ045>047-080-081-070215-
Mainland Dare-Washington-Beaufort-Mainland Hyde-Tyrrell-
810 PM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON...
HYDE...DARE...NORTHERN BEAUFORT AND TYRRELL COUNTIES...

At 809 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Scuppernong to near Bunyan. Movement
was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Washington, Stumpy Point, River Road, Belhaven, Killkenny, Manns
Harbor, Swindell Fork, Alligator, Sladesville, Ransomville, Ponzer,
Scranton, Pinetown, Gull Rock, Gum Neck, Kilkenny, Fairfield,
Mashoes, Manteo and Pungo.

A Tornado Watch remains in effect until 100 AM EST for eastern North
Carolina.

LAT...LON 3526 7605 3531 7643 3553 7706 3585 7657
      3602 7636 3604 7604 3600 7578 3565 7566
TIME...MOT...LOC 0109Z 268DEG 22KT 3595 7640 3556 7691

CB

The radar

The Morehead City radar (KMHX), 11 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
February 6, 8:58 PM EST
Where
Craven County, 1.36 mi WSW of Havelock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.871, -76.902

Report of a tree down on a trailer in Jackson Mobile Home Park in Havelock. The time was estimated by radar.

Thunderstorm Wind, Craven

When
February 6, 9:00 PM EST
Where
Craven County, 1.13 mi W of Havelock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.880, -76.900

Received a report of a light pole snapped in the city of Havelock. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879184, 879185.